Virginia, 2012

Dense Fog in Virginia, March 20, 2012

March 20, 2012 · NWS LWX · 2 events in 2 counties and zones

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 3:00 AM EST, 55 minutes earlier.

Area forecast discussion, Mar 20, 3:00 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EDT TUE MAR 20 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MIDDLE ATLANTIC COAST
THROUGH THE END OF THE WEEK. UNSEASONABLY WARM CONDITIONS WILL
PERSIST UNTIL A STORM SYSTEM APPROACHES FROM THE WEST AND BRINGS
THE POTENTIAL FOR UNSETTLED CONDITIONS NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK DISTURBANCE/TROUGH WAS CONTINUING TO PROVIDE MUCH OF CENTRAL
MARYLAND WITH SCATTERED SHOWERS DURING THE OVERNIGHT HOURS. LOW
LEVELS WERE ALREADY FAIRLY MOIST WITH INFLUENCE FROM LIGHT EASTERLY
FLOW. FOLLOWING RUC/HRRR GUIDANCE...SHOWERS WILL CONTINUE TO SLOWLY
MOVE TOWARD THE EAST THROUGH DAYBREAK. WILL HAVE POPS IN THIS AREA
THROUGH ABOUT 12Z...WITH DRY CONDITIONS ELSEWHERE THROUGH THAT TIME.

ANOTHER FACTOR TO CONSIDER IN THE EARLY MORNING FORECAST IS POSSIBLE
FOG FORMATION. MODELS INDICATE MARINE LAYER GETTING A BETTER PUSH
TOWARD DAYBREAK. STILL HAVE THE AFOREMENTIONED SHOWERS TO CONTEND
WITH IN CENTRAL MARYLAND AND ALSO HAVE A DECENT AMOUNT OF CLOUDS
ALREADY OVERHEAD ACROSS THE REST OF THE CWA...SO HAVE SOME
UNCERTAINTIES REGARDING BOTH COVERAGE AND MAGNITUDE OF FOG. ABOVE
FACTORS MAY LIMIT DENSE FOG POTENTIAL...ALTHOUGH CAN/T RULE IT OUT
EITHER GIVEN MARINE LAYER INTRUSION AND SEVERAL SOURCES OF GUIDANCE
INDICATING DENSE FOG. WILL CONTINUE TO HIGHLIGHT AREAS OF FOG IN THE
GRIDS ATTM.

BEYOND THIS MORNING...CWA CONTINUES TO BE ON THE EASTERN SIDE OF A
RIDGE AXIS OVER THE OHIO AND TENNESSEE VALLEYS. MODELS INDICATE A
DISTURBANCE MOVING THROUGH IN NORTH/NORTHWEST FLOW ALOFT LATER THIS
MORNING/AFTERNOON. HRRR SUGGESTS MAIN IMPACT MAY BE ACROSS THE
WEST/SOUTHWEST CWA. BUT NAM/GFS ALSO SUGGEST THAT MAY BE SHOWERS
FURTHER EAST TOWARD THE BAY PERHAPS ALONG A LINGERING CONVERGENT
AXIS. EITHER WAY...WILL RAMP POPS BACK UP LATER IN THE
MORNING/AFTERNOON ACROSS THE CWA. FURTHER AWAY FROM INFLUENCE OF THE
MARINE LAYER...ANY THUNDERSTORMS ACROSS THE HIGHLANDS/CENTRAL
SHENANDOAH VALLEY/CENTRAL VIRGINIA FOOTHILLS COULD PRODUCE SOME
HAIL.

ACTIVITY SHOULD EXIT THE CWA THIS EVENING. MARINE LAYER IS LIKELY TO
PUSH BACK INLAND OVERNIGHT TONIGHT. LOW STRATUS AND/OR FOG MAY
RESULT.

&&

.SHORT TERM /WEDNESDAY/...
A LARGE BLOCKING DOME OF HIGH PRESSURE WILL CONTINUE TO ENCOMPASS
THE ERN HALF OF THE CONUS INTO THE MIDDLE OF THE WEEK.
HOWEVER...THERE WILL BE ENOUGH KINKS IN THE LOW LEVEL FLOW AROUND
THE WRN SIDE OF THE HIGH AND CONVERGENCE AREAS TO DEVELOP SOME
SHOWERS FROM THE CAROLINAS INTO THE MID-ATLC. ONE SUCH FEATURE WILL
A RELATIVE UPPER LOW CAUGHT IN THE MIDDLE OF THE UPPER RIDGE
/CENTERED OVER THE TIDEWATER REGION/. AS LOW LEVEL FLOW ROUNDS THE
WRN SIDE OF THE HIGH...BATCHES OF LIGHT RAIN WILL DRIFT NW TOWARD
THE BLUE RIDGE WED MRNG AND INTO THE AFTN HRS. BEST CHANCES FOR
PRECIP ACROSS THE SRN TIER COUNTIES ON WED...BUT AN OUTSIDE CHANCE
FOR A PORTION OF THE ACTIVITY TO DRIFT FURTHER NORTH BEFORE
DISSIPATING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE OFFSHORE UPPER RIDGE WILL THEN GET REPOSITIONED OVERNIGHT WED
INTO THU...AS THE LARGE AND DEEP UPPER LOW OVER THE SRN PLAINS
BEGINS TO MOVE TOWARD THE EAST. A STRONG NRN STREAM UPPER JET
STATIONED EAST-TO-WEST OVER SRN CANADA ON THU WILL CAUSE THE SRN
PLAINS LOW TO BEGIN MOVING DUE EAST. THIS WON/T LAST LONG...AS THE
JET BEGINS TO PIVOT NW-SE...ALLOWING THE LOW TO DRIFT NEWD INTO THE
OHIO VLY AND CAUSING A FORCED RIDGE AXIS OVER THE APLCNS. THIS WILL
MEAN MORE WARMTH FOR THE ERN SEABOARD AND A RETURN TO NEAR 80 HIGHS
ON THU AND FRI FOR THE MID ATLC. EACH DAY MAY SEE SOME ISOLATED
SHOWERS/TSTMS BUT VERY POORLY FORCED AND MAINLY A CONTINUING EFFECT
OF THE HIGH AMOUNTS OF LOW LEVEL MOISTURE AND WEAK CONVERGENCE.

A FAIRLY CONSISTENT FORECAST FOR THE WEEKEND FROM LONG RANGE MEMBERS
THAT BEGIN THE TREK OF THE UPPER LOW INTO THE REGION ON SAT...MOVING
OVER THE MID-ATLC ON SUN AND OFF THE COAST BY EARLY MON. MOVEMENT OF
UPPER LOWS HOWEVER ARE TYPICALLY CHALLENGING BECAUSE THEY ARE
DEPENDENT ON THEIR TELECONNECTIONS W/ THE SYNOPTIC FEATURES THAT
SURROUND THEM. HOWEVER...THE PAST FEW DAYS OF MODEL RUNS HAVE TAKEN
THE UPPER LOW FAIRLY STEADILY OVER THE AREA THIS WEEKEND...LEADING
TO COOL AND WET CONDITIONS ACROSS THE MID-ATLC SAT/SUN.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
MARINE LAYER INFLUENCE IS LIKELY TO SUPPORT LOW CIGS IN STRATUS AND
POSSIBLY LOW VSBYS IN FOG THIS MORNING. DEGRADATION HAS BEEN A
LITTLE SLOWER THAN SOME PAST RECENT NIGHTS /SAVE FOR MRB WHICH HAS
ALREADY FOGGED UP AFTER LAST EVENING/S RAIN AND THEN BRIEF
CLEARING/...BUT THERE/S GOOD AGREEMENT AMONG NAM/GFS/HRRR/RUC IN AT
LEAST IFR AND POSSIBLY LIFR CONDITIONS DEVELOPING AND PERSISTING
THROUGH 14Z-15Z AT THE HUBS. CONFIDENCE IS LOWER AT CHO AND IF IT
WERE TO HAPPEN ONSET WOULD BE CLOSER TO SUNRISE. AFTER CONDITIONS
IMPROVE...THERE WILL BE A CHANCE OF SHOWERS INTO THE AFTERNOON
ALTHOUGH IT/S DIFFICULT TO PINPOINT EXACTLY WHERE THEY WILL SET UP
SO NO EXPLICIT MENTION HAS BEEN INCLUDED IN TAFS ATTM. MODELS ARE IN
GOOD AGREEMENT WITH MORE MARINE LAYER STRATUS/FOG OCCURRING
TONIGHT. ONSET COULD BE A LITTLE SOONER THAN WHAT WE SEE EARLY
THIS MORNING.

OFFSHORE HIGH PRESSURE WILL KEEP MOIST CONDITIONS OVER THE REGION ON
WED FOR ANOTHER DAY OF ISOLATED SHOWERS AND MOSTLY CLOUDY SKIES TO
START THE DAY. THE HIGH WILL THEN BEGIN TO PUSH FURTHER OFF THE
COAST THU/FRI AND SLIGHTLY DRIER CONDITIONS TO CLOSE OUT THE WORK
WEEK. PERIODS OF LIGHT ELY WINDS ON WED...THEN CHANGING TO SLY ON
THU AND SWLY ON FRI. MORE ACTIVITY WILL RETURN FOR THE WEEKEND...AS
AN UPPER LOW DRIFTS ACROSS THE AREA SAT/SUN INTO EARLY MON.

&&

.MARINE...
THERE WILL BE FOG OVER/NEAR THE WATERS EARLY THIS MORNING THAT COULD
REDUCE TO VSBYS TO 1 NM OR LESS AT TIMES. OTHERWISE...EXPECT
EASTERLY FLOW AT 10 KT OR LESS TO PREVAIL TODAY/TONIGHT.
MARINE LAYER MAY BRING ANOTHER ROUND OF LOW VSBYS IN FOG
TONIGHT.

LIGHT WINDS CONTINUING THRU THE END OF THE WEEK. HIGH PRESSURE WILL
MOVE OFF THE COAST SLOWLY FROM THU INTO FRI. AN UPPER LOW BRING MORE
SCATTERED RAIN FOR THE WEEKEND...AND PERIODS OF BREEZY CONDITIONS
BUT LOW-END SCA OR LESS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/GMS
NEAR TERM...BPP
SHORT TERM...GMS
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
Hazardous weather outlook, Mar 19, 11:46 AM EST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1246 PM EDT MON MAR 19 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1246 PM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1246 PM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
March 20, 3:55 AM EST to 9:35 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile at Orange.

Dense Fog, Page

When
March 20, 6:55 AM EST to 9:15 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was reported to be around one quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369528, 369608.